Drug overdoses are now the leading cause of death among Americans under 50, far surpassing car accidents. Deaths due to drug overdoses have tripled in the United States since 1999. We all know that the rise of illegal drug use, such as heroin, is causing more overdoses, but it is also important to consider the medications that could be in your home. For example, pain medications, when used incorrectly or in large doses, can lead to overdose the same way illegal drugs can. Here are some medications to be aware of and what to do to if you suspect someone has overdosed.
Medications to be aware of:
- Oxycodone, Oxycontin, Oxycodone and Acetaminophen, Roxicodone, Percocet
- Hydrocodone, Hydrocodone and Acetaminophen, Vicodin, Lortab
- Morphine, Roxanol, MS Contin
- Fentanyl patches
How to avoid an overdose:
- Keep all medications out of reach of children.
- Bring old or expired medications to a safe disposal area (ask your local pharmacist).
- Only take medications as prescribed.
- Do not share medications with anybody.
- Do not mix medications without talking to your doctor.
- If you or a loved one participates in high risk drug behavior, consider obtaining naloxone (Narcan®) for an emergency situation. Ask your primary care practitioner or pharmacist about this.
If you suspect somebody is having an overdose:
- Look for signs – shallow breathing, blue lips or fingertips, not responsive, unconscious and can’t be woken up
- Call 911 immediately
- If naloxone (Narcan®) is present use as directed, if no response, repeat in 5 minutes
- Stay with patient until help arrives
Many people are afraid to seek help in an overdose situation for fear of getting in trouble. New York’s “Good Samaritan Law” lets people call 911 without fear of arrest if someone is experiencing a drug or alcohol overdose.
If you think you or a loved one needs help, seek assistance. More information is available at: hhs.gov/opioids
For more information on National Overdose Awareness Day on August 31st visit: https://www.overdoseday.com/